|Please Help (Part II)_
May 3, 2002
Hi Dr. BOB,
Its JJ again. Thanks for answering my other question in regards to HIV infection. If possible I'd like your thoughts on two more (last time I bug you but you are the best in any forum) questions.
1. I was curious if you could shed some light on how the small lesions I found on Mr. Happy could be non threatening. That is, have you come across such lesions as stand alone symptoms of ARS? I remember when I asked the Dr. why I was urinating in different direction he said it was due to blod clots, liekly a result of infection. The discharge, he claimed was probably a bacterial response. But what scares me is that the STD test I told you about would have identified any bacterialor viral nasties that would cause suchbiological response, right? or are there too many STDs out there for one standard test to identify?
2. Secondly, I remember the girl whom I had the trysts with , the only time Ive had unprotected sex, was on ALOT of meds. She was tired most of the time, and when I inquired, and examined her meds (im a nosy, neurotic fellow, the latter is obvious by now) they did not have any identiable antiretroviral names. THEy were, she said, thyroid meds. NOW being that you are a doctor, and have the practical experience valuable to answer my quesiton,mhere goes. Do doctors change thyroid meds frequently? Reson being, she told me how her doctor was changing her medications around and this seemed unliekly to me, as there are so only so many thyroid meds out there. THEN I panicked and thought she was on triple combo therapy, not telling me, and I was infected with a likely resistant HIV strain.
Flash foward, four years, I have not had any noticeable OIs, as mentioned previously, but now have had swelling under my arms. From my cursury readings of medical lit, it appears this is a common place for node swelling to happen. But now its been a month, Im worried. NO insurance, Im just a grad student in microbiology hoping the underarm swelling (golf ball sized, somwhat proportional, no sytemic symptoms) is another transient nastiness on this wonderful, fallible and finite thing called my Body. SO, last but not least, have you runinto cases when your patients have a swelling under their arms and it turns out to be nothing, even if its persistant? Dr. BOB I thank you much for your time and compassion, it's so good to realize people like you are walking this planet. BTW , no Im not holding my breath for a therapeutic vaccine or eradication (though prostratin looks promising), but as one of my profs says, therapy that integrates cell- mediated immunity will be a revolution in HIV care.
Yours and Calvinless,
Response from Dr. Frascino
Hey "Calvinless" JJ,
So you're running around grad school not wearing knickers, eh? See what happens when you throw all the evidence away so "Ma" doesn't find them! OK, I'll try to give brief answers to your questions -
1. "Transient nastiness" on Mr. Happys are quite common. We screen for the significant STDs - syphilis, gonorrhea, etc. There are lots of very common mild irritations or inflammations that can cause transient symptoms like you described. You are correct that we do not screen for every possible bacterial, viral, or fungal germ that might cause benign transient symptoms. Are such conditions stand-alone symptoms for ARS? Absolutely not!
2. OK, JJ, remember you are a microbiology graduate student, not Sherlock Holmes trying to uncover a secret plot. Thyroid medications can be changed and the dose may need to be adjusted based on a wide variety of factors. The jump from presumed thyroid medication adjustment to triple combination HIV meds to being infected with a resistant strain of the virus is a quantum leap into the realm of science fiction. Even Sherlock Holmes wouldn't consider a possibility that is that far fetched!
Are you sure the swelling under your arms isn't normal. You could be feeling a perfectly normal structure such as a tendon or ligament. Even if they are swollen, axillary lymph nodes, this does not mean you are HIV-infected. Swollen lymph glands are very common and can be present during a variety of medical conditions. So could it turn out to be inconsequential? Absolutely. Have the doctor at your student health service could check it out for you. Without any related or concurrent symptoms, I doubt it will turn out to be anything serious.
So treat yourself to a new pair of Calvins - boxers or briefs, it's up to you. Just remember to play safe so you won't have to be "Calvinless" anymore.
Much respect to you
- Painful Red Spots After Drinking Water Worried I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Spots After Precum Touching Vagina Worried I Have HIV
- Can A Bladder Infection Cause Vaginal Bleeding?
- Can Ampicillin Treat Chlamydia?
- Is A Brownish Discoloration Vaginal Discharge Means You Have A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.